Anti‐programmed cell death‐1 (PD‐1) antibodies are regarded as a risk factor for insulin‐dependent diabetes mellitus as a side‐effect. While a small number of cases have been reported, evidence remains limited. This is the first report of an Asian patient developing insulin‐dependent diabetes during anti‐PD‐1 therapy. A 55‐year‐old euglycemic woman receiving nivolumab for malignant melanoma showed abrupt onset of ketonuria, and elevated levels of plasma glucose (580 mg/dL) and hemoglobin A1c (7.0%). Over the next 2 weeks, serum C‐peptide levels fell below the limit of detection. Islet autoantibodies were negative, and the patient showed a human leukocyte antigen haplotype associated with type 1 diabetes. Anti‐PD‐1 therapy can cause rapid onset of insulin‐dependent diabetes, possibly because of inappropriate activation of T cells. Human leukocyte antigen haplotypes might be related to the onset of this disease. Physicians should be aware of this serious adverse event and carry out routine blood glucose testing during anti‐PD‐1 therapy.